Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

Mirapex: Good or Bad?

Posted Oct 21 2008 12:12am 1 Comment

“Mirapex is believed to work by boosting the action of whatever dopamine is available, which is low in persons with Parkinson’s disease. It is a dopamine agonist that directly stimulates nerves in the brain that are not naturally being stimulated by dopamine.”

Three years ago, my doctor diagnosed me with Parkinson’s. Immediately, he placed me on Mirapex. I can’t say that I’ve had a problem with this particular medication except for the fact at times, after about half an hour from taking it, I sometimes feel I could lie down right where I am and have a nap.

Even though I haven’t had much in the way of side effects, that is not the case for many others. Just as PD affects each individual differently, so do the medications.

My reactions are mild and yet, each check up my doctor does not fail to ask if I’ve had addictive behaviors in the areas of gambling, shopping, or sex. Fortunately I have been able to answer no to his questions, but that is not the case with Jim. And Cora. And Carl. Here are their summarized stories:
Cora’s father is a PD patient and has taken Mirapex for two years. During this time, he developed serious gambling problems, delusions and hallucinations.

Meanwhile, Jim had been taking Mirapex for Restless Leg Syndrome (RLS), often a complication of PD. He had read up on some undesirable side affects which included compulsive gambling, excessive spending and compulsive, excessive sexual behavior.

What disturbed Jim most was the fact that the patient on Mirapex is often unaware that a change is occurring. Jim began engaging in several of these atypical behaviors. He was unaware that they were actually becoming addictive behaviors. Fortunately for Jim, his doctor recognized the Mirapex that was causing the addictions. He thought he was the only one with these side affects until his doctor put him in touch with Carl.

Carl first noticed his bowel movements had changed and constipation was regular. He gained 40 pounds in the first five months and couldn’t sleep. He understood it was the medication but had another issue—he was embarrassed by the things he couldn’t seem to quit doing. He never read the insert inside the drug box. He was just following doctor’s orders.

Carl began to get out of control sexually and his internet use became an outlet for immoral behavior. He was ashamed and felt so isolated in his problem. He made an appointment with a new neurologist and discovered he wasn’t alone and several other PD patients who had Mirapex prescribed to them were dealing with the same issues—uncontrollable gambling leading to financial loss and destroyed families. Pornography was a big problem where there was never temptation prior to being medicated.
Carl was able to have the problem diagnosed and was taken off the drug. Sheryl, however, lost everything before finding out what was causing her problem of gambling. After her house, her savings, her retirement, husband and children were gone and she found herself taking money from the church offering, she sought help, only to find the Mirapex was to blame.

Becky’s story isn’t as devastating, unless you count painting the outside of her house seventeen times in one year.

While the percentage of such behavior is greater in Early Onset PD patients, it strikes at any age. So why do physicians continue to prescribe such a drug? “Mirapex eases the symptoms of Parkinson’s disease—a progressive disorder marked by muscle rigidity, weakness, shaking, tremor, and eventually difficulty with walking and talking. Parkinson’s disease results from a shortage of the chemical messenger dopamine in certain areas of the brain. Mirapex is believed to work by boosting the action of whatever dopamine is available.” from TCHN/Medco

With relief such as that, it’s hard to not want to take it. It also is a miracle drug of sorts for RLS, giving relief almost instantaneously.

Chances are, your doctor will prescribe Mirapex if your diagnosis is PD or RLS and most likely you will experience some sort of side effect while you’re on it. It is extremely important to keep the communication open between you and your doctor and to make sure you’re checking in regularly.
Each case is different. Don’t hesitate to seek help if you begin to notice changes or to feel different. You may be fine. It may be nothing. Nevertheless, your health is ultimately your responsibility and hesitation could be costly. Be proactive in your care. It could be what saves your family, your job, your life.

Mirapex noted side effects:
More common – Dizziness, lightheadedness, or fainting, especially when standing up; drowsiness; hallucinations (seeing, hearing, or feeling things that are not there); nausea; trouble in sleeping; twitching, twisting, or other unusual body movements; unusual tiredness or weakness

Less common – Confusion; cough; difficulty in swallowing; double vision or other changes in vision; falling asleep without warning; fearfulness, suspiciousness, or other mental changes; fever; frequent urination; memory loss; muscle or joint pain; muscle weakness; restlessness or need to keep moving; shortness of breath; blackouts; swelling of body; tightness in chest; troubled breathing; wheezing; writhing, twisting, or other unusual body movements; overeating; hypersexuality or decreased sexual interest or ability; excessive shopping/gambling

Rare – Abnormal thinking; anxiety; bloody or cloudy urine; chest pain; difficult, burning, or painful urination; dizziness; frequent urge to urinate; loss of bladder control; mood or mental changes; swelling of arms or legs

Please note: Names in this article have been changed to protect the privacy of those mentioned.

Sherri

Tags: Mirapex, dopamine, restless leg syndrome

Sherri Woodbridge | 11.12.07 | Medication Issues | 1 Comment |
Comments (1)
Sort by: Newest first | Oldest first

Mirapex virtually saved my life.   It also nearly killed me.   I have (dopamine-responsive) cervical dystonia.   Around 2000, I was getting so bad that I was choking on food, and even my own saliva, and weighed about 80# (5'4" woman), and had no hair on the back of my head since constant movement rubbed it off.   We relocated to find specialists and I was put on Mirapex.   Four hours later I was virtually normal and it was a miracle. 

Sometimes I would fall asleep suddenly in mid word or while doing crafts, but virtually always after dinner when I was sedentary and in front of the TV.  We called it "turkey syndrome".  With Mirapex, early on, there were a few halucinations too.   All this seemed to be related to eating, so to be on the safe side, I never ate before driving.   Imagine my surprise two years later when I fell asleep at the wheel of my car and began the long process of learning to walk on my new titanium ankles.   Granted that I hadn't consistently read the insert that comes with a monthly prescription but I had studied it initially and checked it from time to time.   No warning of the narcoleptic properties was evident then and certainly it was never announced on the bottle when they discovered this bizarre problem with Mirapex.  

I've begun taking 100mg of Provigil to counteract the sleepiness.  Since taking it, I have developed a compulsive-shopping problem as well, but since I've managed to limit myself to Salvation Army stores, the financial effects are not serious enough for me to have reported this obsession or joined the gambling lawsuit.  

Post a comment
Write a comment:

Related Searches